Hypokalemia has been the focus of concern about thiazide diuretics since their introduction in 1957. There were few hard data then regarding the biologic effects of hypokalemia, and most of that was derived from studies of animals that had been severely potassium depleted. Nevertheless, physicians were sufficiently uneasy that they prescribed potassium supplements for 30% to 50% of patients receiving thiazides. Spironolactone was introduced in 1960 and triamterene in 1961. Their combinations with hydrochlorothiazide became widely prescribed as basic therapy for hypertension, without physicians necessarily ascertaining the need for the potassium-sparing component.
Potassium supplements themselves proved to have important adverse effects. Diuretic-potassium combination tablets and uncoated and enteric-coated potassium chloride tablets have fallen by the wayside. Even wax-matrix release potassium chloride tablets have been found to cause mucosal damage.1 Data show a 5.8% incidence of adverse reactions from potassium supplements. Most of the reactions were hyperkalemia, and seven patients
Materson BJ. Diuretic-Associated Hypokalemia. Arch Intern Med. 1985;145(11):1966–1967. doi:https://doi.org/10.1001/archinte.1985.00360110036009
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: